Alert archive / Michigan / Tornado Warnings in 2018

Tornado Warning 6, NWS Detroit, MI

September 25, 2018Monroe County, Wayne County, Michigan

NWS Detroit, MI issued this tornado warning at Sep 25, 2018, 8:50 PM EDT for Monroe County, Wayne County, Michigan. It was in force for 15 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2018, 8:50 PM EDT (00:50 UTC)
Expired
Sep 25, 2018, 9:05 PM EDT
In force
15 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Monroe County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 73 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 8:55 PM EDTTORNADO 14 Ese Flat Rock, MITORNADO TRAVELED 3.3 MILES FROM W JEFFERSON AVE / GIBRALTAR RD IN GIBRALTAR ACROSS THE DETROIT RIVER TO THE NORTH END OF ELBA ISLAND IN GROSSE ILE TOWNSHIP. EF1 DAMAGE SEEN AT THE BEGINNING OF ITS PATH, INCLUDING MULTIPLE LARGE LIMBS, TREES, AND POWERLINES DOW
Sep 25, 8:56 PM EDTTSTM WND DMGGibralter, MIPOSSIBLE TORNADO. MULTIPLE TREES AND POWERLINES DOWN IN GIBRALTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

635 
WFUS53 KDTX 260050
TORDTX
MIC115-163-260130-
/O.NEW.KDTX.TO.W.0006.180926T0050Z-180926T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Detroit/Pontiac MI
850 PM EDT TUE SEP 25 2018

The National Weather Service in Detroit/Pontiac has issued a

* Tornado Warning for...
  Northeastern Monroe County in southeastern Michigan...
  South central Wayne County in southeastern Michigan...

* Until 930 PM EDT.
    
* At 850 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Flat Rock, moving northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Grosse Ile around 900 PM EDT.
  Trenton around 905 PM EDT.
  Wyandotte around 910 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Newport, Brownstown Township, Gibraltar, South Rockwood, Woodhaven,
Riverview, Rockwood and Southgate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4198 8334 4209 8336 4216 8333 4220 8314
      4212 8313 4209 8315 4209 8316 4211 8318
      4219 8315 4211 8319 4209 8319 4208 8317
      4207 8319 4203 8319 4203 8320 4201 8317
      4202 8321 4200 8321
TIME...MOT...LOC 0050Z 220DEG 31KT 4207 8323 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

JVC
2 follow-up statements
970 
WWUS53 KDTX 260057
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
857 PM EDT TUE SEP 25 2018

MIC115-260107-
/O.CAN.KDTX.TO.W.0006.000000T0000Z-180926T0130Z/
Monroe MI-
857 PM EDT TUE SEP 25 2018

...THE TORNADO WARNING FOR NORTHEASTERN MONROE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 4206 8325 4215 8321 4220 8314 4217 8314
      4212 8313 4213 8314 4209 8315 4211 8317
      4218 8315 4211 8319 4208 8318 4208 8317
      4207 8319 4203 8320
TIME...MOT...LOC 0057Z 250DEG 21KT 4209 8320 

$$

MIC163-260130-
/O.CON.KDTX.TO.W.0006.000000T0000Z-180926T0130Z/
Wayne MI-
857 PM EDT TUE SEP 25 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR SOUTH
CENTRAL WAYNE COUNTY...
    
At 857 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Trenton, or near Flat Rock, moving east at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Grosse Ile around 905 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Gibraltar, Rockwood, Riverview, South Rockwood and Woodhaven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4206 8325 4215 8321 4220 8314 4217 8314
      4212 8313 4213 8314 4209 8315 4211 8317
      4218 8315 4211 8319 4208 8318 4208 8317
      4207 8319 4203 8320
TIME...MOT...LOC 0057Z 250DEG 21KT 4209 8320 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

JVC
801 
WWUS53 KDTX 260105
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
905 PM EDT TUE SEP 25 2018

MIC163-260115-
/O.CAN.KDTX.TO.W.0006.000000T0000Z-180926T0130Z/
Wayne MI-
905 PM EDT TUE SEP 25 2018

...THE TORNADO WARNING FOR SOUTH CENTRAL WAYNE COUNTY IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 4206 8325 4215 8321 4220 8314 4217 8314
      4212 8313 4213 8314 4209 8315 4211 8317
      4218 8315 4211 8319 4208 8318 4208 8317
      4207 8319 4203 8320
TIME...MOT...LOC 0104Z 220DEG 31KT 4214 8314 

$$

JVC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Sep 25, 6:38 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 25, 6:38 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
638 PM EDT Tue Sep 25 2018

.AVIATION...

A moist and weakly unstable environment lies across Se Mi,
preceding a cold front now over the western Great Lakes. Multiple
convergence areas ahead of the front will pose the risk for
thunderstorms prior to frontal passage, which will not occur until
05-09z tonight. Ample low level moisture will also support continued
intervals of MVFR (perhaps some IFR) cigs and showers. The passage
of the front will end the risk of additional thunderstorms late
tonight. Post frontal cold air advection will boost westerly wind
gusts (20 knots or greater at times). A gradual lifting of the post
frontal inversion due to cold air advection will also result in a
slow but steady lifting of the strato cu during the course of Wed
morning, like VFR by early afternoon.

For DTW...An expansion of a mid cloud deck and embedded showers have
worked into metro Detroit, which may be enough to hold off the threat
for thunderstorms an hour or two after TAF issuance. The cold front
will advance across metro between 09Z and 10Z, veering the winds to
the west. There will at least be a chance of thunderstorms at anytime
prior to fropa.

.DTW THRESHOLD PROBABILITIES...

* High for ceiling aob 5000 ft tonight and Wednesday morning.
  Moderate Wednesday afternoon.

* Moderate confidence that thunderstorms will occur through the
  night but low confidence on timing/coverage.

* Low confidence that westerly winds will exceed crosswind
  thresholds Wednesday morning.

&&

.PREV DISCUSSION...
Issued at 403 PM EDT Tue Sep 25 2018

DISCUSSION...

Severe weather potential for late afternoon through tonight remains
the primary focus for the afternoon forecast package. The overall
scenario continues to be strongly conditional on adequate recovery
of instability which remains possible but with low confidence. The
bottom line is that hourly monitoring of instability trends will be
required to continually assess severe weather potential or the lack
thereof. That being said, instability is about the only element
missing as large scale support and a strong wind field otherwise are
more than adequate to support and/or sustain organized convection.
Showers and ordinary thunderstorms that moved in from Indiana and NW
Ohio continue to fade during mid afternoon while cloud debris further
inhibits daytime heating over SE Michigan. This sets up target areas
for new development over SW Lower Michigan moving eastward from the
lee of Lake Michigan, and over Illinois and western Indiana moving
toward the Ohio border region of SE Michigan later in the evening.
Expect this would be more discrete convection occuring ahead of the
surviving portion of the Iowa MCS that would approach SE Michigan
shortly after midnight if adequate downstream instability can be
maintained.

Mid afternoon hourly mesoanalysis indicates MLCAPE rising slowly
from values mostly less than 1000 J/kg across the mid Mississippi
Valley into Lower Michigan. This is expected to reach the 1000-1500
J/kg range during the 21-00Z time period as a corridor of steeper
mid level lapse rates moves into Lower Michigan from the Midwest.
RAP projections indicate 700-500 mb lapse rates in the 7.0-7.5 C/km
range along the leading edge of height falls ahead of the advancing
upper level trough. The associated cooling aloft could be enough to
maintain MLCAPE near 1500 J/kg well into the night along and shortly
ahead of the cold front and should be considered the target range to
hold for severe potential. It also suggests an advective component of
instability into SE Michigan is possible which would be required for
new storm development and to maintain storms moving into our area
from the west. Other than concerns for instability trends, discrete
convection that is able to develop ahead of the Midwest MCS will be
within a strong wind profile having both some low level curvature and
some mid level length. RAP and NAM sounding projections advertise
0-3 km SRH exceeding 150 m2/s2 and 0-6 km bulk shear exceeding 40
knots, 0-1 km helicity also exceeds 100 m2/s2 with 0-3 km CAPE
exceeding 150 J/kg with cloud base on the low side of 3000 ft. These
are all thresholds for supercell characteristics and for
tornadogenesis, even in low topped convection. This again is strongly
conditional on development of adequate instability, which is in
doubt, but combined with the other elements of the storm environment
remains worthy of the slight risk outlook. Tornado and small hail
potential would be secondary to damaging wind if the upstream MCS can
hold together.

The cold front with this system exits quickly around sunrise
Wednesday followed by dry and cooler mid week conditions leading into
the extended period  characterized by periodic shortwaves ushering
in transient shots of cooler temps and attendant opportunities for
showers. This will occur within a slowly retrograding background
state most evident by the motion of the 591dm high centered near
Florida this Friday potentially migrating toward western Texas after
Day 7, a scenario that would offer a better opportunity for sustained
longwave troughing locally. In the meantime, a steady stream of
Pacific energy will keep heights at bay over the Great Lakes as this
evolution unfolds. Chance of rain accompanying Friday's fropa will be
followed by highs at least 10 degrees below normal for the weekend.
A brief warmup will then be tempered by another chance for rain under
similar circumstances early next week.

MARINE...

A cold front will track through the region tonight which will prompt
a notable change in conditions over the lakes. Currently, southerly
winds are ushering in a warm and moist airmass which will result in
scattered showers and thunderstorms into the overnight. Winds will
quickly flip around to the northwest late tonight while
strengthening as colder air filters in behind the front. The
strongest winds remain across the northern Lake Huron basin where
gusts will reach around 30 knots Wednesday morning into the
afternoon hours. Though a few gusts to gale force are possible, it's
appears to be over a very short window so we will continue to hold
off on any gale headlines. These elevated northerly winds will build
wave heights along a portion of the Lake Huron shoreline prompting a
small craft advisory. Northwest winds diminish late Wednesday and
Wednesday night as high pressure builds into the region. Winds
become southwesterly and strengthen again Thursday in advance of the
next cold front.

HYDROLOGY...

Potential exists for scattered showers and thunderstorms this
evening into tonight ahead of a cold front that will sweep through
the region early Wednesday morning. Rainfall totals will average
around one third of an inch, although any thunderstorm activity
could bring very localized higher amounts.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from 6 AM to 4 PM EDT Wednesday for LHZ421-441.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SC
DISCUSSION...BT/JVC
MARINE.......DRK
HYDROLOGY....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 25, 4:23 PM EDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
423 PM EDT Tue Sep 25 2018

MIZ047>049-053>055-060>063-068>070-075-076-082-083-260815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
423 PM EDT Tue Sep 25 2018

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight over all of southeast
Michigan with a slight risk for severe storms. Damaging wind gusts
to 60 mph would be the main hazard, but isolated tornadoes can't be
ruled out, especially toward the southern Michigan border. Small
hail is also possible as storms move west to east at 40 MPH.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Dispatchers please notify your emergency managers immediately...
Spotter activation may be needed tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-260815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
423 PM EDT Tue Sep 25 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight over all marine areas
south of Presque Isle. There is a slight risk for severe storms.
Wind gusts to 50 knots would be the main hazard, but isolated
tornadoes can't be ruled out, especially toward the southern
Michigan border. Small hail is also possible as storms move west to
east at 35 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for land areas.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

BT

In the hours before

Special weather statement, Sep 25, 6:45 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
645 PM EDT TUE SEP 25 2018

MIZ047-048-053-060-252345-
Bay-Shiawassee-Saginaw-Midland-
645 PM EDT TUE SEP 25 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BAY...SAGINAW...
NORTHERN SHIAWASSEE AND MIDLAND COUNTIES...

At 645 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Coleman to near St. Johns. Movement
was northeast at 45 mph.

Winds in excess of 40 mph are possible with these storms.

These storms will be near...
  Coleman and Sanford around 650 PM EDT.
  Edenville around 655 PM EDT.
  Henderson around 710 PM EDT.
  Bentley, Oakley and Marion Springs around 715 PM EDT.
  Chesaning around 720 PM EDT.
  St. Charles around 725 PM EDT.
  Bridgeport around 740 PM EDT.
  Saginaw and Zilwaukee around 745 PM EDT.

Other locations impacted by these storms include Carrollton,
Garfield, Fenmore, Crump, Buena Vista Township, Bombay, Hemlock,
Porter Township, Bennington and Shields.

LAT...LON 4376 8459 4382 8451 4383 8417 4400 8417
      4400 8405 4391 8404 4391 8396 4377 8393
      4375 8396 4366 8391 4328 8382 4322 8387
      4322 8393 4316 8393 4304 8404 4288 8414
      4285 8436 4347 8437 4347 8460
TIME...MOT...LOC 2245Z 226DEG 41KT 4374 8453 4293 8456

SC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:16 PM EDTSpecial Marine WarningDTX59 min
Sep 25, 8:18 PM EDTTornado WarningDTXMonroe42 min
Sep 25, 9:00 PM EDTSpecial Marine WarningDTX30 min

Nearby

Tornado Warnings in Michigan, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.